Background: Vigabatrin is an antiepileptic drug that, although relatively well tolerated, is associated with visual field constriction and other visual disturbances of unclear origin. Methods: We performed a complete neuroophthalmologic examination and electrophysiologic studies on 39 patients receiving vigabatrin and on 11 control patients. Results: Nearly 50% of patients receiving vigabatrin had constricted visual fields compared with control patients. Some of the vigabatrin patients also had reduced visual acuity and abnormal color vision. In addition, most vigabatrin patients had abnormal electroretinographic results, the severity of which correlated strongly with the degree of visual field constriction. Conclusions: Vigabatrin can cause electrophysiologic evidence of retinal dysfunction and clinically detectable disturbances of visual sensory function.
|Original language||English (US)|
|Number of pages||6|
|State||Published - Dec 10 1999|
- Visual fields
- γ- Aminobutyric acid
ASJC Scopus subject areas
- Clinical Neurology